Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 166, NWS Wichita, KS

June 22, 2014Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 22, 2014, 4:53 PM CDT for Barton County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2014, 4:53 PM CDT (21:53 UTC)
Expired
Jun 22, 2014, 5:30 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barton County, KS

The radar

The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:58 PM CDTHAIL 13 Nw Galatia, KSTHE HAIL WAS TURNING THE GROUND WHITE.
Jun 22, 5:40 PM CDTTSTM WND GST 703 S Hoisington, KSVERY HEAVY RAIN ALSO REPORTED WITH 1/4 MILE VISIBILITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 3:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1291 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS53 KICT 222153
SVRICT
KSC009-222230-
/O.NEW.KICT.SV.W.0166.140622T2153Z-140622T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 451 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SUSANK...AND
  MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SUSANK AND HOISINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 9904 3870 9860 3847 9859 3847 9904
TIME...MOT...LOC 2153Z 281DEG 20KT 3866 9884

HAIL...1.00IN
WIND...60MPH

$$

PEARCE
2 follow-up statements
887 
WWUS53 KICT 222203
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT SUN JUN 22 2014

KSC009-222230-
/O.CON.KICT.SV.W.0166.000000T0000Z-140622T2230Z/
BARTON KS-
503 PM CDT SUN JUN 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BARTON COUNTY UNTIL 530 PM CDT...

AT 500 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GALATIA...AND
MOVING SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZED HAIL WAS REPORTED
         TO BE TURNING THE GROUND WHITE AT 3 MILES NORTHWEST OF      
         GALATIA.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SUSANK...OLMITZ AND HOISINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 9904 3870 9860 3847 9859 3847 9904
TIME...MOT...LOC 2201Z 318DEG 8KT 3862 9889

HAIL...1.00IN
WIND...60MPH

$$

PEARCE
164 
WWUS53 KICT 222218
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT SUN JUN 22 2014

KSC009-222230-
/O.CON.KICT.SV.W.0166.000000T0000Z-140622T2230Z/
BARTON KS-
518 PM CDT SUN JUN 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BARTON COUNTY UNTIL 530 PM CDT...

AT 516 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OLMITZ...AND
MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HOISINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 9904 3870 9860 3847 9859 3847 9904
TIME...MOT...LOC 2219Z 310DEG 23KT 3853 9884

HAIL...1.00IN
WIND...60MPH

$$

PEARCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:37 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 22, 2:37 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
237 PM CDT SUN JUN 22 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 231 PM CDT SUN JUN 22 2014

ISOLATED...DIURNAL PULSE-TYPE CONVECTION CONTINUES IN SOUTHEAST KS
THIS AFTERNOON IN UNCAPPED...HIGH PW AIRMASS WITH WEAKER SHEAR. A
FRONTAL BOUNDARY EXTENDED FROM CENTRAL IOWA TO NORTHWESTERN KANSAS
AS OF MID AFTERNOON. DEWPOINTS IN MID 60S/~70 ALONG WITH STRONG
HEATING ALONG/SOUTH OF THE BOUNDARY ARE ALLOWING MLCAPES OF 2500
TO 3000 J/KG. WEAK CONVERGENCE ALONG THE BOUNDARY ALONG WITH
WEAKLY DIFFLUENT FLOW ALOFT SHOULD ALLOW STRONG-SEVERE STORMS TO
INITIATE ALONG THE FRONT BY LATE AFTERNOON. 25-35 KNOTS EFFECTIVE
BULK SHEAR AND MODERATE-LARGE LOW-LEVEL DEWPOINT DEPRESSIONS
SUPPORT BOTH LARGE HAIL AND DAMAGING WINDS LATE THIS
AFTERNOON...WITH A LIKELY TRANSITION TO A MOSTLY STRONG-DAMAGING
WIND THREAT THIS EVENING AS COLD POOLS MERGE WITH MCS DEVELOPMENT.
OTHER MCS ACTIVITY MAY DEVELOP FROM STORMS COMING OUT OF EASTERN
COLORADO IN UPSLOPE REGIME...WHICH COULD AFFECT OUR AREA LATER
THIS EVENING INTO MONDAY MORNING.

WITH PWS OF 1.5 TO 1.75 INCHES...LOCALLY HEAVY RAINFALL (MAX RAIN
AMOUNTS 1-3 INCHES) IS EXPECTED IN CENTRAL/SOUTH CENTRAL KS TONIGHT
WHERE STRONGEST MOISTURE TRANSPORT IS PROJECTED. LINGERING
CONVECTION APPEARS LIKELY MONDAY ESPECIALLY EAST OF THE KS
TURNPIKE...WITH STORMS GRADUALLY ENDING IN CENTRAL KS BEHIND
DEPARTING MCV. THE EFFECTIVE FRONTAL BOUNDARY SHOULD PUSH OUT OF FAR
SOUTHEAST KS MONDAY NIGHT BEFORE WASHING OUT TO OUR SOUTH. THE NEXT
CHANCE OF STORMS COULD COME TUESDAY NIGHT INTO WEDNESDAY...WITH
MOIST UPSLOPE FLOW POTENTIALLY INTIATING STORMS OVER THE CENTRAL
HIGH PLAINS TUES PM/EVE...WITH A LIKELY EASTWARD TRANSLATION TO
THIS CONVECTION GIVEN WEST-NORTHWESTLY FLOW ALOFT.

HIGHS MONDAY SHOULD BE 5-12 DEGREES LOWER THAN TODAY BEHIND THE FRONT
AND CONVECTION...WITH TEMPS NEAR TO SLIGHTLY BELOW SEASONAL
AVERAGES TUESDAY-WEDNESDAY.

JMC

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 231 PM CDT SUN JUN 22 2014

MEDIUM RANGE MODELS WERE IN REASONABLE AGREEMENT ON THE LARGE-SCALE
UPPER PATTERN...SHOWING MEAN UPPER TROUGHING OVER THE PACIFIC
NORTHWEST WITH UPPER RIDGING OVER THE SOUTHEAST CONUS DURING THIS
EXTENDED PERIOD. THIS PATTERN FAVORS PERSISTENT LEE TROUGHING...WITH
SOUTHERLY FLOW MAINTAINING RICH GULF MOISTURE/INSTABILITY ACROSS THE
KANSAS REGION...ALONG WITH SEASONABLY VERY WARM/HUMID CONDITIONS.
GIVEN THE ABSENCE OF A PROGGED SYNOPTIC FRONT IN THE AREA...AND MOST
GUIDANCE SUGGESTING MID-LEVEL TEMPS WARMING SOME...THINK MOST OF
THIS EXTENDED PERIOD WILL FEATURE DRY WEATHER.

JMC

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1242 PM CDT SUN JUN 22 2014

MVFR/BRIEF IFR CONDITIONS LIKELY IN ORGANIZED THUNDERSTORMS...
OTHERWISE VFR AT ALL SITES/TIMES. SURFACE BOUNDARY IN THE VICINITY
OF KRSL AT THIS TIME...WHICH WILL LIKELY BE INITIATION POINT FOR
CONVECTION THIS AFTERNOON. ANTICIPATE STORMS TO GRADUALLY OVERSPREAD
THE REMAINDER OF THE SITES DURING THE EVENING/OVERNIGHT HOURS.
SMALL CHANCE THAT AIRMASS TYPE STORMS COULD DEVELOP AHEAD OF THE
BOUNDARY...ESPECIALLY AT KCNU/SOUTHEAST KS WHERE SURFACE DEWPOINTS
ARE IN THE LOWER 70S. VFR CONDITIONS EXPECTED BEHIND THE STORMS. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  84  66  86 /  80  60  10  10
HUTCHINSON      68  84  65  86 /  80  30  10  10
NEWTON          68  83  65  85 /  80  50  10  10
ELDORADO        69  83  65  85 /  70  70  10  10
WINFIELD-KWLD   70  84  67  86 /  70  60  10  10
RUSSELL         64  83  63  85 /  80  20  10  10
GREAT BEND      64  83  63  85 /  80  20  10  10
SALINA          67  84  64  86 /  80  30  10  10
MCPHERSON       67  83  64  85 /  80  40  10  10
COFFEYVILLE     70  83  68  86 /  60  60  30  10
CHANUTE         70  82  67  85 /  60  60  10  10
IOLA            70  81  66  85 /  60  60  10  10
PARSONS-KPPF    70  82  67  86 /  60  60  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 22, 3:27 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT SUN JUN 22 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
327 PM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO MARGINALLY SEVERE STORMS WILL AFFECT THE AREA LATE THIS
AFTERNOON INTO TONIGHT. THE SEVERE THREAT AREA WILL BE TO THE
NORTHWEST OF THE KANSAS TURNPIKE UNTIL ABOUT MID EVENING. THE MAIN
STORM THREATS ACROSS CENTRAL KANSAS WILL BE HAIL TO QUARTER SIZE
AND WIND GUSTS TO 60 MPH...IN ADDITION TO LOCALLY HEAVY RAINFALL.
ACROSS SOUTHEAST KANSAS...THE MAIN THREATS WILL BE HAIL TO DIME
SIZE...WIND GUSTS TO 40 MPH AND DOWNPOURS. ALTHOUGH STORM
INTENSITY SHOULD DIMINISH LATER TONIGHT...THE THREAT FOR LOCALLY
HEAVY RAINFALL WILL EXIST IN CENTRAL AND SOUTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY LINGER ACROSS THE AREA INTO MONDAY...WHILE
DIMINISHING FROM WEST TO EAST. SEVERE WEATHER IS NOT EXPECTED.

SMALL CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM TUESDAY NIGHT
THROUGH THURSDAY. A FEW STRONG STORMS ARE POSSIBLE WITH ANY STORM
THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO MID EVENING...TO
THE NORTHWEST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jun 22, 3:39 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT SUN JUN 22 2014

KSZ032-222115-
RUSSELL-
339 PM CDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR RUSSELL...MOVING NORTHEAST AT 5
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...BUNKER HILL...DORRANCE...RUSSELL AIRPORT AND WILSON LAKE.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN
FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK
FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3895 9904 3896 9849 3870 9849 3870 9904
TIME...MOT...LOC 2039Z 231DEG 3KT 3883 9886

HOWERTON
Local storm report, Jun 22, 4:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             7 S GORHAM              38.78N 99.02W
06/22/2014  E0.75 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

JMC
Local storm report, Jun 22, 4:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             GORHAM                  38.88N 99.02W
06/22/2014  E0.88 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

JMC
Local storm report, Jun 22, 4:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             GORHAM                  38.88N 99.02W
06/22/2014  E1.00 INCH       RUSSELL            KS   LAW ENFORCEMENT

&&

JMC
Local storm report, Jun 22, 4:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             RUSSELL                 38.89N 98.85W
06/22/2014  E1.00 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:39 PM CDTSpecial Weather StatementICTRussell36 min
Jun 22, 4:12 PM CDTSevere Thunderstorm WarningICTRussell48 min
Jun 22, 4:50 PM CDTAreal Flood WarningICTRussell5 hr
Jun 22, 4:59 PM CDTSevere Thunderstorm WarningICTRussell46 min
Jun 22, 5:21 PM CDTAreal Flood WarningICTBarton5 hr
Jun 22, 5:24 PM CDTSevere Thunderstorm WarningICTBarton51 min
Jun 22, 5:34 PM CDTSpecial Weather StatementICTEllsworth26 min
Jun 22, 5:36 PM CDTSpecial Weather StatementICTRice24 min
Jun 22, 5:38 PM CDTSevere Thunderstorm WarningICTBarton37 min
Jun 22, 5:42 PM CDTSpecial Weather StatementICTRussell33 min
Jun 22, 5:45 PM CDTSevere Thunderstorm WarningICTEllsworth45 min
Jun 22, 5:54 PM CDTSpecial Weather StatementICTSaline36 min
Jun 22, 6:13 PM CDTSpecial Weather StatementICTBarton32 min
Jun 22, 6:15 PM CDTSpecial Weather StatementICTRice30 min
Jun 22, 6:19 PM CDTSpecial Weather StatementICTSaline26 min
Jun 22, 6:29 PM CDTSpecial Weather StatementICTEllsworth31 min
Jun 22, 6:32 PM CDTAreal Flood WarningICTBarton5 hr
Jun 22, 6:34 PM CDTSpecial Weather StatementICTMarion26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.